Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Honolulu, HI

February 28, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 28, 2017, 10:07 PM HST for Kalawao County, Hawaii. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 10:07 PM HST (08:07 UTC)
Expired
Mar 1, 2017, 12:00 AM HST
In force
113 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 80 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGHW50 PHFO 010807
FFWHFO
HIC009-011000-
/O.NEW.PHFO.FF.W.0006.170301T0807Z-170301T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1007 PM HST TUE FEB 28 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until midnight HST

* At 957 PM HST, radar indicated heavy rain over east Maui has
  abated. However, a couple of rock slides has affected the flow of
  traffic along Hana Highway between Kipahulu and Keanae. The stream
  level at Oheo Gulch is trending down but is still elevated. Due to
  these conditions, the flash flood warning is extended to until
  midnight.


* Locations in the warning include but are not limited to...
  Haiku-Pauwela, Hana, Huelo, Nahiku, Kipahulu, Kaupo, Kula,
  Haleakala National Park, Kailua and Wailua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond midnight HST if heavy
rain persists.

LAT...LON 2069 15601 2069 15603 2065 15606 2063 15622
      2059 15631 2094 15630 2095 15629 2093 15624
      2082 15611 2083 15609 2078 15598

$$
Lau
1 follow-up statement
957 
WGHW70 PHFO 010928
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1128 PM HST TUE FEB 28 2017

HIC009-010935-
/O.CAN.PHFO.FF.W.0006.000000T0000Z-170301T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1128 PM HST TUE FEB 28 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has abated, the rock slides
have been cleared along Hana Highway, and the streams continue to
subside.

LAT...LON 2069 15601 2069 15603 2065 15606 2063 15622
      2059 15631 2094 15630 2095 15629 2093 15624
      2082 15611 2083 15609 2078 15598

$$

Lau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 8:54 PM HST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 28, 8:54 PM HST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
854 PM HST Tue Feb 28 2017

.SYNOPSIS...
Moist and unstable conditions will maintain a threat for heavy
flooding rainfall and thunderstorms through Wednesday night. A
deep trough currently a couple hundred miles west of Kauai will
near the state late tonight then move over the islands Wednesday
and Wednesday night. The trough will lift northeast on Thursday,
leaving the islands under a humid southwesterly flow capable of
generating spotty heavy rainfall. A cold front is expected to move
over the northern half of the island chain during the weekend.

&&

.DISCUSSION...
Currently at the surface, a 1033 mb high is centered around 1700
miles northeast of Honolulu, while an inverted trough is
developing in the vicinity of a sharp upper level trough a couple
hundred miles west of Kauai. Satellite imagery shows overcast
conditions across the entire island chain this evening, with radar
imagery showing scattered to numerous showers and thunderstorms
streaming northward across the islands. Main short term concern
revolves around the potential for heavy flooding rainfall and even
strong thunderstorms over the next 24 to 36 hours.

Tonight through Wednesday night,
The upper level trough will approach the islands from the west
tonight, then slowly push eastward across the island chain
Wednesday and Wednesday night. At the surface, a weak surface low
is forecast to develop to the west of the islands overnight, then
push northward to the west of Kauai Wednesday and Wednesday
night. The area of low pressure in combination with high pressure
anchored well northeast of the area, will turn the low level
boundary layer flow around to the southeast and south across the
state, transporting deep tropical moisture across the island
chain through the period. Strong forcing for ascent provided by
the upper level trough moving through, favorable upper level jet
dynamics, along with plenty of deep layer moisture will continue
to transport bands of heavy showers and thunderstorms across the
islands through the period.

In addition to the heavy rainfall threat, with the upper level
trough moving through the area Wednesday and Wednesday night,
there appears to be the potential for strong to perhaps even
severe thunderstorms. 700-500 mb lapse rates are forecast to
steepen into the 6.5 to 7 C/KM range, 0-6 km bulk shear magnitude
values increase to 25 to 35 knots, surface based cape values rise
to between 800-1200 J/KG, and 500 mb winds strengthen to between
35 and 50 knots. This would suggest that there is the potential
for some strong winds and hail with the thunderstorms as the upper
level trough swings through the state, and this will need to be
monitored closely.

The current Flash Flood Watch remains in effect through 6 pm
Wednesday, and based on the latest model guidance, this will
likely need to be extended in time through at least 6 am Thursday
for portions, and possibly all, of the island chain later
tonight. Additionally, the Winter Storm Warning remains in effect
for the Big Island summits through 6 pm Wednesday, and this
Warning will likely need to be extended in time through at least 6
am Thursday as well.

Thursday through Friday night,
The upper level trough will lift northeastward and away from the
islands on Thursday, with low and mid-level ridging then building
over the island chain Thursday night through Friday night. A
trailing band of deeper moisture is forecast to remain over the
state through Thursday, resulting in some remaining locally heavy
showers in a humid southwesterly boundary layer flow. Showers
should diminish considerably Thursday night through Friday night
as more stable conditions build over the island chain.

Saturday through next Tuesday,
Medium range guidance is in fairly good agreement through the
weekend, with solutions then diverging early next week. Both the
GFS and ECMWF show a weakening cold front moving into the western
islands over the weekend. The GFS shows the front stalling out
over the western islands early next week, with a potent shortwave
trough then moving through the area Monday night and next Tuesday,
increasing showers across the entire island chain. The ECMWF on
the other hand shows the weakening cold front pushing eastward
through the island chain early next week before dissipating near
the Big Island. Given the differences in the model solutions, will
utilize a blended forecast approach until details become more
clear. As a result, we should see increasing showers across the
western islands this weekend, and due to the uncertainty in the
forecast next week, we will need to keep showers in the forecast
statewide.

&&

.AVIATION...
A trough aloft a couple hundred miles west of Kauai will continue
to deepen as it tracks steadily eastward. Thick layered clouds
with embedded CB are associated with this disturbance aloft are
expected to blanket the State through Wednesday afternoon and
possibly beyond. Areas of MVFR and isolated IFR conditions in
frequent SHRA are affecting mainly windward slopes and coasts but
may impact Leeward areas at times. Have mentioned VCTS within the
first twelve to 16 hours of most terminal forecasts.

AIRMET SIERRA for MTN OBSC, AIRMET TANGO for turbulence aloft and
AIRMET ZULU for moderate icing aloft are in effect and will likely
remain so through at least Wednesday afternoon.

SIGMET SIERRA is in effect for Kauai and a large area to the
northwest of the state. This SIGMET may need to be extended to
cover portions of Oahu or Maui county at times.

&&

.MARINE...
Small to moderate NW and NE swells will slowly drop through the
rest of the week, with surf remaining below advisory levels.
Moderate to strong winds out of the ESE direction will continue
SCA winds through tonight for the Pailolo and Alenuihaha Channels
and waters south of the Big Island. A surface low forming west of
Kauai late tonight and Wednesday is expected to shift winds out of
the southeast over eastern waters with SCA winds expected over
windward Big Island and Maui waters, waters near South Point, and
in the Alenuihaha and Pailolo Channels. Winds then shift out of
the south Wednesday with possible SCA winds over the windward and
leeward Big Island waters. After another look at the high-res wind
guidance overnight, the SCA will likely be extended, along with
the aforementioned zone additions, with the morning forecast
package.

For the extended, models depict a gale- to storm-force low
developing a few hundred miles WNW of Midway Atoll Wed through Thu,
then tracking toward the NNE across the Date Line Thursday.
Along the way, the low will send a large WNW swell toward the
islands that may result in advisory-level surf over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for all Hawaii
islands.

Winter Storm Warning until 6 PM HST Wednesday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Wednesday for Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bedal
MARINE...TS

In the hours before

Local storm report, Feb 28, 7:34 PM HST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
734 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            PUPUKEA                 21.66N 158.05W
02/28/2017                   HONOLULU           HI   AMATEUR RADIO

            A SPOTTER IN PUPUKEA REPORTED RAIN RATES OF TWO AND A
            HALF INCHES PER HOUR. THE RAIN FLOODED A NEIGHBORS
            BASEMENT IN SUNSET BEACH.

&&

JHEYMAN
Local storm report, Feb 28, 8:31 PM HST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
831 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     DEBRIS FLOW      15 W HANA               20.77N 156.23W
02/28/2017                   MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY DOC IS REPORTING A ROCK SLIDE NEAR PUAA KAA
            STATE WAYSIDE PARK THAT RESULTED FROM THE HEAVY RAINFALL.
            THE ROCKSLIDE IS COVERING ONE LANE OF HANA HIGHWAY.

&&

JHEYMAN
Local storm report, Feb 28, 8:38 PM HST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
838 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     DEBRIS FLOW      8 S HANA                20.65N 155.99W
02/28/2017                   PHZ121             HI   EMERGENCY MNGR

            MAUI COUNTY DOC IS REPORTING A MAJOR ROCKSLIDE THAT HAS
            OCCURRED NEAR WAILUA FALLS DUE TO THE HEAVY RAINFALL.
            THIS ROCKSLIDE IS COVERING BOTH LANES OF HANA HIGHWAY.

&&

JHEYMAN
Local storm report, Feb 28, 9:09 PM HST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
909 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HEAVY SNOW       35 WNW HILO             19.89N 155.58W
02/28/2017  E8.0 INCH        HAWAII             HI   DEPT OF HIGHWAYS

            THE ROAD TO THE SUMMIT OF MAUNA KEA ACCESS ROAD WILL
            REMAIN CLOSED TO THE PUBLIC, AT THE VISITOR INFORMATION
            CENTER AT AN ELEVATION OF 9200 FEET. A WINTER STORM
            WARNING REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS
            THROUGH 6 PM SUNDAY AND HEAVY SNOW, HIGH WINDS, AND ICING
            ARE LIKELY TO CONTINUE.

&&

JHEYMAN
Local storm report, Feb 28, 9:48 PM HST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
948 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLOOD            2 N PUPUKEA             21.69N 158.05W
02/28/2017                   PHZ114             HI   AMATEUR RADIO

            AN AMATEUR RADIO OPERATOR REPORTS PEAK RAIN RATES OF OVER

            4 INCHES PER HOUR ALONG WITH PROPERTY AND STREET PONDING.

&&

JHEYMAN

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:32 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:47 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 7:13 PM HSTFlash Flood WarningHFOHonolulu6 hr
Feb 28, 7:26 PM HSTFlash Flood WarningHFOKalawao3 hr
Feb 28, 10:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 10:33 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 28, 11:18 PM HSTFlash Flood WarningHFOHonolulu11 hr
Feb 28, 11:20 PM HSTSpecial Marine WarningHFO55 min
Mar 1, 3:50 AM HSTBlizzard WarningHFOHawaii24 hr
Mar 1, 3:59 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 1, 4:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 5:51 AM HSTSpecial Marine WarningHFO114 min
Mar 1, 6:10 AM HSTSpecial Weather StatementHFOHonolulu65 min
Mar 1, 6:48 AM HSTSpecial Marine WarningHFO117 min
Mar 1, 8:12 AM HSTSpecial Marine WarningHFO108 min
Mar 1, 8:30 AM HSTSpecial Weather StatementHFO45 min
Mar 1, 9:26 AM HSTSpecial Weather StatementHFO64 min
Mar 1, 9:53 AM HSTSpecial Marine WarningHFO112 min
Mar 1, 11:30 AM HSTSpecial Weather StatementHFOKalawao60 min
Mar 1, 11:40 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 1, 11:43 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 12:08 PM HSTSevere Thunderstorm WarningHFOKalawao37 min
Mar 1, 12:48 PM HSTAreal Flood AdvisoryHFOKalawao9 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.